Granuloma Annulare Masquerading as Erythema Multiforme
June 2013 | Volume 12 | Issue 6 | Case Reports | 694 | Copyright © June 2013
Kenneth Beer MD PA,a Michael S. Beer,a and Danielle Applebaum MS IVb
aGeneral, Cosmetic, and Surgical Dermatology,West Palm Beach, FL
bBaylor College of Medicine, Houston, TX
Erythema multiforme (EM) is a serious cutaneous and/ or mucocutaneous disorder that typically develops within 10-14 days of exposure
to an offending medication or infection and resolves within 4 weeks. Common offending agents include antibiotics, anticonvulsants,
nonsteroidal anti-inflammatory medications, and various viral, fungal, and bacterial infections. Herpes simplex virus is a common
cause of recurrent EM. Although this condition may be relatively benign in its minor form, EM major can lead to serious complications
and even death. As such, it is imperative to find and remove the etiologic agents in patients with EM. We present a case that presented
clinically as erythema multiforme, with arcuate, indurated, erythematous plaques on the volar aspect of her hands. Histopathology,
however, demonstrated the lesions to be granuloma annulare. The medications in our patient were essential and alterations to her
medical regimen would have been problematic. As such, this case demonstrates the importance of histopathologic examination in
patients with lesions suspected to be EM.
J Drugs Dermatol.
Erythema multiforme (EM) is one of the most serious dermatologic
diseases. When it is minor, it may be uncomfortable
and unsightly. When it is major, it may be life threatening. Typically associated with ingestion of drugs such as antibiotics, anticonvulsants or nonsteroidal anti-inflammatory
medications, lesions most commonly appear approximately 10-14 days after exposure to the offending agent.1-2 Recurrent EM may also follow outbreaks of herpes simplex.1-4 Although the exanthem may appear on all parts of the body, characteristic
lesions are frequently seen on the palms and soles. In many patients, palm and sole lesions appear as target shaped patches or plaques. Diagnosis of these lesions as erythema multiforme is important because EM may evolve to a life threatening condition
if not treated and any offending agents removed. This case report delineates an eruption that clinically appeared to be erythema
multiforme but histologically was granuloma annulare. The skin biopsy played an integral role in patient management and its role in managing EM-like eruptions may be critical. In the patient reported, medications being used were essential and changing them would have been problematic.
A 67 year-old woman was referred by her primary care physician
for evaluation and management of an eruption on her palms. The eruption had been present for several weeks and was not painful. Her past medical history included asthma and coronary artery disease. Her medications included valsartan, omeprazole, clopidogrel, montelukast, levothyroxine, folic acid, buproprion and fluticasone propionate and salmeterol. In addition, she took various over the counter supplements but stated that her medications and supplements had not changed recently. She reported no allergies to medications, but was “sensitive” to epinephrine. She had recently traveled to Mexico,
but reported no illnesses during or after that trip. She lived alone and consumed alcohol sparingly. She denied use of intravenous
Examination of her palms revealed indurated, erythematous plaques measuring 1-2 cm on the volar aspect of her hands (Figure 1). No bulla, vesicles, sloughing or other desquamation
were noted. Her oropharynx and eyes were normal. The remainder of her cutaneous examination was unremarkable.
A 3 mm punch biopsy of the lesion was notable for collagen degeneration
and granulomatous changes (Figure 2). These changes were felt to be compatible with granuloma annulare. Typical changes found in erythema multiforme were not observed.
Erythema multiforme and granuloma annulare (GA) are relatively
common dermatologic conditions.3 Even though they are distinct entities, they share some commonalities, including a poorly understood pathogenesis,1-2 infection and sun exposure as potential precipitating factors,1,3-6 and vascular deposition of immunoglobulin M (IgM) and complement (C3).3,6-7 In addition, both EM minor and GA are self-limited, oftentimes asymptomatic
or mildly pruritic diseases that can occur at any age and resolve spontaneously with the potential to recur.3,5,7-8
Although the pathogeneses of EM and GA are not fully understood,
these disorders are hypothesized to be immune-mediated